New York, 2004High Wind in New York, December 23, 2004
December 23, 2004 · NWS ALY · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 23, 10:40 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 23, 10:40 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1040 AM EST THU DEC 23 2004
.SHORT TERM (REST OF TODAY)...
UPDATE AS SECOND FREEZING RAIN EVENT IN 24 HRS NORTH OF KALB HAS
JUST ABOUT ENDED. LIKE YESTERDAY...MANY COLDER VALLEY LOCATIONS
WERE BELOW FREEZING UNDER STRONG INVERSION WHILE HIGHER LOCATIONS
WARMED WELL INTO THE 30S AND 40S...AND IN SOME CASES NEAR 50.
BATCH OF PRECIP IN SOUTHERN ADIRONDACKS WILL SLOWLY MOVE OUT AS
PRECIP IN PA WILL QUICKLY MOVE NORTHEAST THROUGH EASTERN NY AND
WESTERN NY LATE THIS MORNING AND INTO THE AFTERNOON. THIS IS
ASSOCIATED WITH SURFACE LOW NEAR BUFFALO. IMPRESSIVE PRESSURE
GRADIENT WITH THIS SYSTEM AND LOW LEVEL SOUTHERLY JET AT 850MB
NEARING 60-70 KTS. INVERSION WILL PREVENT MUCH OF WIND SPEEDS FROM
REACHING VALLEY LOCATIONS...BUT HIGHER TERRAIN...SAY ABOVE 1500
FEET...SHOULD BE STARTING TO FEEL SOME STRONG WINDS. THIS WILL
CONTINUE INTO THIS AFTERNOON UNTIL COLD FRONT...NOW ENTERING WESTERN
PA...MOVES THROUGH THE AREA BETWEEN ABOUT 5 TO 7 PM. DURING THIS
TIME WINDS MAY FINALLY MIX DOWN TO VALLEY LOCATIONS AS WIND QUICKLY
BECOMES WESTERLY...BUT DURATION OF EVENT WILL BE SHORT-LIVED.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 642 AM EST THU DEC 23 2004
.SHORT TERM (TODAY AND TONIGHT)...FREEZING RAIN FOLLOWED BY HIGH
WINDS...MILD TEMPS...RAIN...HEAVY AT TIMES AND THEN FRIGID AIR WILL
ALL TAKE PLACE ACROSS FA IN NEXT 24 HOURS. WINDS LOOK TO RIDE OVER
THE TOP OF A STRONG LOW LVL INVERSION WHICH DOES NOT LOOK TO BREAK
TIL FROPA THIS EVENING. THIS INVERSION SHOULD PREVENT WINDS FROM
MIXING TO VALLEY FLOOR BUT HIGHER ELEVATIONS LIKELY TO SEE GUSTS 50
TO 70 MPH THIS AFTERNOON INTO EARLY THIS EVENING. TEMPS TDY WL RISE
INTO THE MID 40S TO LOWER 50S THIS AFTERNOON AND THEN DROP INTO THE
TEENS AND 20S BY FRI MRNG. WILL PUT UP A FREEZING RAIN ADVISORY FOR
AREAS NORTH AND WEST OF THE CAPITAL DISTRICT AND ACROSS SOUTHERN
VERMONT WHERE THE WARM AIR HAS YET TO REMOVE THE COLD AIR FROM THE
VALLEYS.
&&
.LONG TERM (FRIDAY THROUGH THURSDAY)...VERY COLD TEMPS ACRS FA THIS
WEEKEND VERY SIMILAR TO EARLY THIS WEEK ONLY WITHOUT THE EXTREMELY
LOW WIND CHILLS. A SECONDARY WEAKER ARCTIC BOUNDARY WILL MOVE ACROSS
OUR REGION FRIDAY NIGHT. SOME MINOR LAKE EFFECT ALSO PSBL IN WAKE OF
BOUNDARY MAINLY ACRS FAR NW PTN OF FA. TEMPS WL BEGIN TO MOD ON MON
WITH ABOVE NRML TMPS EXPECTED ON TUE AND WED.
&&
.AVIATION...VFR-MVFR CONDITIONS EARLY THIS MORNING. MVFR DUE TO
LIGHT FOG. CONDITIONS WILL DETERIORATE TODAY AS A STRONG LOW
PRESSURE SYSTEM OVER THE OHIO VALLEY MOVES NORTHWARD PASSING JUST TO
OUR WEST THIS AFTERNOON. CIGS WILL LOWER RAPIDLY AFTER SUNRISE TO
MVFR THEN IFR AS PRECIPITATION MOVES IN. OVERALL EXPECT RAIN HOWEVER
COLD AIR IN AT GLENS FALLS...KGFL ASOS REPORTING 16 DEGREES AT 1
AM...BELOW WHAT GUIDANCE SUGGESTED. THE COLD AIR SETTLED INTO THE
VALLEY ACROSS THE NORTH COUNTRY WILL GET SOWERED OUT WHEN SOUTHERLY
FLOW PICKS UP...HOWEVER IF PRECIPITATION MOVES IN EARLIER ENOUGH
WILL HAVE A PERIOD OF FREEZING RAIN. A RETURN TO VFR CONDITIONS WILL
OCCUR LATE THIS EVENING.
A VERY STRONG LOW LEVEL JET WILL BE ASSOCIATED WITH THE SYSTEM.
LOW LEVEL WIND SHEAR IN TAFS FOR SOUTHERLY FLOW AT 60 TO 70 KNOTS.
WINDS SHEAR WILL BE AT ITS STRONGEST DURING THE MID TO LATE
AFTERNOON HOURS UNTIL THE WINDS FINALLY SHIFT TO THE WEST-NORTHWEST
WITH THE PASSAGE OF THE SYSTEMS COLD FRONT..
INVERSION WILL BE STRONG TODAY...VERY STRONG WINDS WILL BE A PROBLEM
FOR LOCATIONS 1500 FEET AND ABOVE. THE INVERSION WILL BEGIN TO BREAK
DOWN JUST AHEAD OF COLD FRONT.
&&
.HYDROLOGY...QPF OF 0.5 TO 1.0 INCH MOST PLACES TODAY WITH ISOLATED
AMOUNTS UP TO 1.25 INCH. 6-HOUR FFG VALUES ARE AROUND 2-3 INCHES AND
WITH QUICK FREEZE UP TONIGHT RUNOFF SHOULD BE OF SHORT DURATION.
SOME SIGNIFICANT RISES ON CREEKS AND STREAMS. FRIDAY THROUGH MONDAY
WILL FEATURE MAINLY DRY AND VERY COLD CONDITIONS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING 12 PM TO 9 PM CTZ001.
MA...HIGH WIND WARNING 12 PM TO 9 PM MAZ001-025.
NY...HIGH WIND WARNING 12 PM TO 6PM NYZ032-033-038-041-042-047-
051>053-058-059-061-063-064-082>084 AND 12 PM TO 9 PM NYZ054.
FREEZING RAIN ADVISORY UNTIL 10 AM NYZ032-033-038>043-082>084.
VT...HIGH WIND WARNING 12 PM TO 9 PM VTZ013-014.
FREEZING RAIN ADVISORY UNTIL 10 AM VTZ013>015.
&&
SHORT TERM (UPDATE)...ZAFF
Hazardous weather outlook, Dec 23, 7:00 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
700 AM EST THU DEC 23 2004
NYZ032-033-038-041-042-082>084-VTZ013-014-241200-
BENNINGTON VT-HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-SOUTHEAST WARREN NY-
SOUTHERN HERKIMER NY-SOUTHERN WASHINGTON NY-WESTERN WINDHAM VT-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ADIRONDACKS...UPPER
HUDSON VALLEY AND SOUTHERN GREEN MOUNTAINS.
.DAY ONE...TODAY...
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 10 AM. REFER TO WINTER
WEATHER MESSAGE FOR DETAILS.
A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON. REFER TO THE
HIGH WIND WARNING PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF ICE
ACCUMULATION THIS MORNING AND FORWARD WIND MEASUREMENTS OF 40 MPH OR
GREATER OR GUSTS OF 58 MPH OR GREATER AS WELL AS ANY REPORTS OF
DOWNED TREES...TREE LIMBS OR POWERLINES.
NYZ039-040-043-048>050-VTZ015-241200-
EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-MONTGOMERY NY-
NORTHERN WASHINGTON NY-SOUTHERN FULTON NY-SOUTHERN SARATOGA NY-
WESTERN SCHENECTADY NY-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MOHAWK
VALLEY...NORTHERN WASHINGTON AND EASTERN WINDHAM COUNTIES.
.DAY ONE...TODAY
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 10 AM. REFER TO WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF ICE
ACCUMULATION.
CTZ001-MAZ001-025-NYZ047-051>054-058-059-061-063-064-241200-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN GREENE NY-
EASTERN RENSSELAER NY-EASTERN ULSTER NY-NORTHERN BERKSHIRE MA-
NORTHERN LITCHFIELD CT-SCHOHARIE NY-SOUTHERN BERKSHIRE MA-
WESTERN ALBANY NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN ULSTER NY-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN CATSKILLS...MUCH OF THE
MID HUDSON VALLEY INTO THE CAPITAL DISTRICT...LITCHFIELD HILLS AND
THE BERKSHIRES.
.DAY ONE...TODAY
A HIGH WIND WARNING IS IN EFFECT. REFER TO THE HIGH WIND WARNING
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS...FORWARD WIND MEASUREMENTS OF 40 MPH OR GREATER OR
GUSTS OF 58 MPH OR GREATER AS WELL AS ANY REPORTS OF DOWNED
TREES...TREE LIMBS OR POWERLINES.
CTZ013-NYZ060-065-066-241200-
EASTERN DUTCHESS NY-SOUTHERN LITCHFIELD CT-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-
700 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DUTCHESS...WESTERN COLUMBIA AND
SOUTHERN LITCHFIELD COUNTIES.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Dec 23, 10:29 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1029 AM EST THU DEC 23 2004
NYZ032-033-038>043-048>050-082>084-VTZ013>015-231628-
BENNINGTON VT-EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-
MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-
WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...AMSTERDAM...ARLINGTON...BELLOWS FALLS...
BENNINGTON...BRATTLEBORO...CANAJOHARIE...CLIFTON PARK...FONDA...
GLENS FALLS...GLOVERSVILLE...HERKIMER...HUDSON FALLS...ILION...
INDIAN LAKE...JOHNSTOWN...LAKE GEORGE VILLAGE...LITTLE FALLS...
LONDONDERRY...MANCHESTER...MECHANICVILLE...OLD FORGE...ROTTERDAM...
SALEM...SARATOGA SPRINGS...SCHENECTADY...SCOTIA...SPECULATOR...
STRATTON...TOWNSHEND...WARRENSBURG AND WHITEHALL
1029 AM EST THU DEC 23 2004
THE FREEZING RAIN ADVISORY FOR THE SOUTHERN ADIRONDACKS...MOHAWK
VALLEY...UPPER HUDSON VALLEY AND SOUTHERN VERMONT HAS EXPIRED.
TEMPERATURES HAVE GENERALLY RISEN ABOVE FREEZING.
HOWEVER THERE MAY STILL BE POCKETS OF COLD AIR WHERE THE TEMPERATURES
WILL BE BELOW 32 DEGREES FOR A FEW MORE HOURS. ALSO THE GROUND WILL
TAKE LONGER TO WARM UP SO ANY RAIN COULD STILL FREEZE ON CONTACT.
UNTREATED SURFACES SUCH AS DRIVEWAYS...STEPS AND WALKS COULD REMAIN
QUITE SLIPPERY AND CAUTION IS ADVISED.
Local storm report, Dec 23, 12:32 PM EST, 1 hour 39 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1233PM THU DEC 23 2004
#2 0000002 000
CBSO WLSR APTS
05582 FILE 28 BROOME COUNTY 911 CENTER NY003013P DEC 23-04
TO NATIONAL WEATHER SERVICE
ROAD CONDITION REPORT FOR DATE: 12/23/04 TIME: 12- PM
COUNTY(S) AFFECTED: BROOME COUNTY TOWN OF SANFORD
HIGHWAY(S) AFFECTED: COUNTY ROUTE 249--AKA RIVER ROAD
1/2 MILE SOUTH OF THE INTERSECTION OF OQUAGUA LAKE ROAD
CONDITION(S): AS A RESULT OF EXTENSIVE RAIN AND FAILURE OF THE ROADWAY CAUSING
THE ROADWAY TO SLIDE INTO THE WEST BRANCH OF THE DELAWARE RIVER THE ROADWAY IS
CLOSED TO ALL TRAFFIC AND A STATE OF EMERGENCY EXISITS PROHIBITING TRAVEL OR
ACCESS TO THAT SECTION OF RIVER ROAD UNTIL FURTHER NOTICE
ANTICIPATED RETURN TO NORMAL CONDITION: / / TIME: - M
SUGGESTED ALTERNATE ROUTE(S): ACCESS FOR HOUSES 1-715 USE HALE EDDY ROAD TO
RIVER RD //HOUSES ABOVE 717 USE OQUAGUA LAKE ROAD TO RIVER ROAD
IT IS UNKNOWN WHEN CONDITIONS WILL RETURN TO NORMAL
AUTH ASWAD,MICHAEL DIRECTOR OF EMERGENCY SERVICES WROBLESKI 1228HRS
OPER - WROBLESKI,RICHARD M 1232
High Wind, Northern Warren
- When
- December 23, 2:11 PM EST to 3:11 PM EST
- Where
- Northern Warren forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.561, -73.846 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427929.